Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Apr 6, 2023, 2:28 PM CDT for Atascosa County, Karnes County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2023, 2:28 PM CDT (19:28 UTC)
- Expired
- Apr 6, 2023, 5:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Atascosa County, TX, Karnes County, TX
The radar
The Austin/San Antonio radar (KEWX), 96 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 7.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 442 m²/s²
- 0-3 km storm-relative helicity
- 525 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.8
The text
As transmitted.
940
WGUS54 KEWX 061928
FFWEWX
TXC013-255-062230-
/O.NEW.KEWX.FF.W.0003.230406T1928Z-230406T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
228 PM CDT Thu Apr 6 2023
The National Weather Service in Austin/San Antonio has issued a
* Flash Flood Warning for...
Southeastern Atascosa County in south central Texas...
West Central Karnes County in south central Texas...
* Until 530 PM CDT.
* At 228 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
5 and 7 inches of rain have fallen. Additional rainfall amounts of
1 to 2 inches are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Campbellton, Fashing, Peggy, Deweesville and Coy City.
This area has already seen heavy rainfall earlier today and streams
and creeks will likely respond rather quickly to additional heavy
rainfall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 2888 9819 2889 9819 2893 9813 2894 9812
2894 9811 2895 9809 2893 9802 2889 9794
2879 9810 2878 9811 2877 9812 2863 9832
2871 9838 2883 9825
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MM1 follow-up statement
296
WGUS74 KEWX 062223
FFSEWX
Flash Flood Statement
National Weather Service Austin/San Antonio TX
523 PM CDT Thu Apr 6 2023
TXC013-255-062233-
/O.EXP.KEWX.FF.W.0003.000000T0000Z-230406T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atascosa TX-Karnes TX-
523 PM CDT Thu Apr 6 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM CDT THIS AFTERNOON FOR
SOUTHEASTERN ATASCOSA AND WEST CENTRAL KARNES COUNTIES...
The heavy rain has ended, although additional showers and storms are
expected overnight into Friday. Flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
LAT...LON 2888 9819 2889 9819 2893 9813 2894 9812
2894 9811 2895 9809 2893 9802 2889 9794
2879 9810 2878 9811 2877 9812 2863 9832
2871 9838 2883 9825
$$
27What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 2:11 PM CDT, 17 minutes earlier.
Area forecast discussion, Apr 6, 2:11 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 211 PM CDT Thu Apr 6 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Friday night) Issued at 203 PM CDT Thu Apr 6 2023 Latest GOES 16 DC-Type mesosector imagery shows this mornings' convection lifting off to the northeast, with some breaks behind it over the I-35 Corridor and westward into the Rio Grande Plains. Latest suite of CAMs initiated quite well, with a secondary round of showers and embedded thunderstorms expected to develop along I-37 and southward through Corpus Christi, then lift northward through the Coastal Plains and I-35 Corridor this afternoon through early evening. Mid-level lapse rates remain fairly steep, around 7.0 to 7.5 C/km, and given the continued overrunning setup with southwesterly flow from 850mb and up and northeasterly flow at the sfc, we should continue to see rounds of rain and thunderstorms, with a localized flooding threat being the primary concern. Some small hail is also possible, especially over the Coastal Plains where SPC has trimmed the day 1 outlook to just include that region in the Marginal Risk. Meanwhile, WPC does include a good chunk of the CWA in the day 1 Slight Risk for excessive rainfall, with amounts between 1-3 inches for most locations from the I-35 Corridor and eastward. Some locally higher amounts have been noted, especially over the Coastal Plains, where a amounts could exceed 5" for some spots. Friday will bring continued rain and storm chances, but amounts should be lower as upper level support starts to wane. Temperatures will remain quite cold for early April with highs in the 50s for many. Any rain should exit the area from west to east by 06Z Saturday. && .LONG TERM... (Saturday through Thursday) Issued at 203 PM CDT Thu Apr 6 2023 There may be a few light showers along and east of Highway 183 by dawn on Saturday, otherwise, expect dry weather conditions across south central Texas for most of the day and evening. Highs are forecast to be in the upper 60s to mid 70s along the Rio Grande. Dry weather conditions continue into Sunday with warmer highs in the 70s over most locations with up to 80 degrees along the Rio Grande. Rain chances return to the southern Edwards Plateau and Rio Grande on Monday as increased moisture from the Gulf of Mexico spreads to those areas. The passing of an upper level short wave axis could aid to generate an isolated thunderstorm or two. Continued the focus for rain across the Rio Grande on Tuesday as another upper level short wave axis moves across the area. However, dry weather conditions arrive on Wednesday and stay like that for the remainder of the work week. By Thursday, highs are forecast to be in the 80s across all of south central Texas. && .AVIATION... (18Z TAFS) Issued at 1200 PM CDT Thu Apr 6 2023 The latest thinking is that storms will redevelop south of the SAT/SSF terminals by 19Z-20Z and move through and up through AUS as well. Have gone with a TEMPO group between 20Z-00Z with TSRA at all three I-35 sites. IFR ceilings are likely this afternoon and stretching into the overnight hours as well. At DRT, expect VFR ceilings through sunset, followed by the development of MVFR and a chance for VCTS and -RA to move in after 06Z. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 50 58 51 70 / 90 80 30 0 Austin Bergstrom Intl Airport 49 56 50 69 / 80 80 30 0 New Braunfels Muni Airport 51 59 51 71 / 80 80 20 0 Burnet Muni Airport 47 55 48 68 / 80 80 30 0 Del Rio Intl Airport 55 61 54 76 / 40 60 10 0 Georgetown Muni Airport 48 56 49 68 / 90 80 30 0 Hondo Muni Airport 51 59 51 73 / 70 80 20 0 San Marcos Muni Airport 50 57 50 70 / 90 70 20 0 La Grange - Fayette Regional 53 58 52 67 / 90 80 30 0 San Antonio Intl Airport 52 59 52 71 / 80 80 20 0 Stinson Muni Airport 53 60 53 72 / 80 80 20 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...MMM Long-Term...17 Aviation...MMM
Hazardous weather outlook, Apr 6, 3:30 AM CDT, 10 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 330 AM CDT Thu Apr 6 2023 TXZ171>173-183>194-202>209-217>225-228-071215- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 330 AM CDT Thu Apr 6 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated strong to severe storms are possible today as widespread rain moves into the region. Hail will be the main threat as well as locally heavy rain east of the I35 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Multiple rounds of showers and thunderstorms are expected through Friday night. Isolated strong storms are possible across most of south central Texas on Friday. Heavy rains are possible mainly along and east of the I-35 corridor. Minor flooding may become possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 6, 8:45 AM CDT, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
845 AM CDT Thu Apr 6 2023
TXZ187-189-061430-
Bandera TX-Kendall TX-
845 AM CDT Thu Apr 6 2023
...A strong thunderstorm will impact portions of east central Bandera
and Kendall Counties through 930 AM CDT...
At 844 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kronkosky State Natural Area, or 8 miles southwest of Boerne, moving
northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Boerne, Interstate 10, Sisterdale, Kreutzberg, Walnut Grove,
Kendalia, Welfare, Nelson City, Kronkosky State Natural Area,
Waring, Lakehills, Crown and Cascade Caverns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3000 9846 2995 9843 2973 9874 2972 9875
2972 9878 2963 9886 2967 9893 3014 9873
TIME...MOT...LOC 1344Z 213DEG 41KT 2971 9884
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PLATTSpecial weather statement, Apr 6, 8:47 AM CDT, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
847 AM CDT Thu Apr 6 2023
TXZ207-221>223-061430-
Guadalupe TX-Karnes TX-Gonzales TX-Wilson TX-
847 AM CDT Thu Apr 6 2023
...A strong thunderstorm will impact portions of south central
Guadalupe, northeastern Karnes, southwestern Gonzales and
northeastern Wilson Counties through 930 AM CDT...
At 847 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gillett, or near Kosciusko, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kosciusko, Nixon, Smiley, Gillett, Pandora and Leesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2901 9780 2910 9798 2949 9785 2929 9747
TIME...MOT...LOC 1347Z 209DEG 26KT 2912 9786
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Apr 6, 9:20 AM CDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
920 AM CDT Thu Apr 6 2023
TXZ188>190-061500-
Blanco TX-Gillespie TX-Kendall TX-
920 AM CDT Thu Apr 6 2023
...A strong thunderstorm will impact portions of northern Blanco,
southeastern Gillespie and north central Kendall Counties through
1000 AM CDT...
At 919 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Sisterdale, or 13 miles west of Blanco, moving
northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Round Mountain, Johnson City, Stonewall, Rocky Creek, Flugrath, Hye,
Cypress Mill, Blowout, Sandy, Albert, LBJ State Park and LBJ National
Historical Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2996 9861 3002 9873 3049 9860 3040 9821
TIME...MOT...LOC 1419Z 212DEG 39KT 3005 9864
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PLATTLocal storm report, Apr 6, 9:49 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
949 AM CDT THU APR 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM FLASH FLOOD 6 NE CAMPBELLTON 28.82N 98.24W
04/06/2023 ATASCOSA TX LAW ENFORCEMENT
THE ATASCOSA COUNTY SHERIFFS OFFICE REPORTS
FARM TO MARKET ROAD 791 IS CLOSED AND
IMPASSABLE AT THE INTERSECTION OF COUNTY
ROAD 445 DUE TO WATER OVER THE ROADWAY.
&&
EMPSpecial weather statement, Apr 6, 2:00 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 200 PM CDT Thu Apr 6 2023 TXZ221>224-061945- Karnes TX-De Witt TX-Gonzales TX-Wilson TX- 200 PM CDT Thu Apr 6 2023 ...A strong thunderstorm will impact portions of west central DeWitt, northeastern Karnes, southwestern Gonzales and east central Wilson Counties through 245 PM CDT... At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near Cestohowa, or 9 miles northeast of Karnes City, moving northeast at 40 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Nixon, Smiley, Cestohowa, Gillett, Westhoff, Gruenau, New Davy, Ecleto, Sample, Helena and Pana Maria. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2887 9780 2898 9796 2942 9767 2921 9736 TIME...MOT...LOC 1900Z 218DEG 34KT 2900 9782 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH BF
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 7:37 PM CDT | Special Weather Statement | EWX | Lavaca | 38 min |
| Apr 5, 9:39 PM CDT | Special Weather Statement | EWX | Lee | 66 min |
| Apr 5, 9:50 PM CDT | Special Weather Statement | EWX | Wilson | 40 min |
| Apr 5, 9:51 PM CDT | Special Weather Statement | EWX | Atascosa | 39 min |
| Apr 5, 9:53 PM CDT | Special Weather Statement | EWX | Gonzales | 52 min |
| Apr 5, 10:00 PM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Gonzales, Lavaca | 23 min |
| Apr 5, 10:02 PM CDT | Special Weather Statement | EWX | Lee | 43 min |
| Apr 5, 10:03 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Karnes, Wilson | 42 min |
| Apr 5, 10:07 PM CDT | Severe Thunderstorm Warning | EWX | Guadalupe, Wilson | 15 min |
| Apr 5, 10:36 PM CDT | Special Weather Statement | EWX | Caldwell, Guadalupe | 39 min |
| Apr 5, 10:38 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, DeWitt, Karnes, Wilson | 28 min |
| Apr 5, 10:41 PM CDT | Severe Thunderstorm Warning | EWX | Fayette, Lavaca | 31 min |
| Apr 5, 10:47 PM CDT | Special Weather Statement | EWX | Fayette | 43 min |
| Apr 5, 10:50 PM CDT | Special Weather Statement | EWX | Wilson | 40 min |
| Apr 5, 10:54 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Guadalupe | 39 min |
| Apr 5, 11:16 PM CDT | Special Weather Statement | EWX | Karnes | 44 min |
| Apr 5, 11:26 PM CDT | Special Weather Statement | EWX | Gonzales | 49 min |
| Apr 5, 11:30 PM CDT | Special Weather Statement | EWX | Bastrop | 45 min |
| Apr 5, 11:32 PM CDT | Special Weather Statement | EWX | Guadalupe | 43 min |
| Apr 5, 11:33 PM CDT | Severe Thunderstorm Warning | EWX | Guadalupe, Wilson | 35 min |
| Apr 5, 11:43 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Fayette, Gonzales | 20 min |
| Apr 6, 12:10 AM CDT | Special Weather Statement | EWX | Caldwell | 50 min |
| Apr 6, 12:12 AM CDT | Special Weather Statement | EWX | Lavaca | 48 min |
| Apr 6, 12:13 AM CDT | Special Weather Statement | EWX | Fayette | 47 min |
| Apr 6, 12:41 AM CDT | Special Weather Statement | EWX | Atascosa, Frio | 49 min |
| Apr 6, 3:30 AM CDT | Special Weather Statement | EWX | Atascosa | 45 min |
| Apr 6, 5:51 AM CDT | Areal Flood Advisory | EWX | Atascosa, Karnes, Wilson | 4 hr |
| Apr 6, 6:42 AM CDT | Flash Flood Warning | EWX | Atascosa, Karnes | 4 hr |
| Apr 6, 6:48 AM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Lavaca | 4 hr |
| Apr 6, 7:31 AM CDT | Special Weather Statement | EWX | Comal | 44 min |
| Apr 6, 8:14 AM CDT | Special Weather Statement | EWX | Bexar | 46 min |
| Apr 6, 8:45 AM CDT | Special Weather Statement | EWX | Kendall | 45 min |
| Apr 6, 8:47 AM CDT | Special Weather Statement | EWX | Gonzales | 43 min |
| Apr 6, 9:20 AM CDT | Special Weather Statement | EWX | Blanco | 40 min |
| Apr 6, 9:32 AM CDT | Areal Flood Advisory | EWX | Fayette, Gonzales, Karnes, Lavaca, Wilson | 3 hr |
| Apr 6, 12:54 PM CDT | Areal Flood Advisory | EWX | Bastrop, Lee | 3 hr |
| Apr 6, 2:00 PM CDT | Special Weather Statement | EWX | Karnes | 45 min |
| Apr 6, 2:27 PM CDT | Areal Flood Advisory | EWX | Bastrop, Travis, Williamson | 3 hr |
| Apr 6, 3:57 PM CDT | Flash Flood Warning | EWX | Gonzales, Karnes, Wilson | 4 hr |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.